Skin color results from the blood flow in the tiny vessels within the skin as well as the amount of pigment present in the dermal layers. Any number of normal conditions can alter the pigmentation of the skin, but only abnormal causes result in bluish discolorations. Chemicals such as medications and dyes, congenital defects and dangerous heart conditions and lung problems result in bluish discolorations of the nailbeds, skin and mucosal membranes. It is important to contact your health care provider in the event that you or a loved one has a bluish skin discoloration.
Video of the Day
A semi-synthetic derivative of the tetratcycline class antibiotics, minocycline is generally used to treat Rocky Mountain spotted fever, Mycoplasma-type pneumonias, tularemia, chancroid, black plague and Borrelia infections. A common side effect of this antibiotic is a bluish discoloration of the gums, nail beds, lower legs and mucosal membranes, such as the inside of the nose and mouth. According to an article published in the "Canadian Medical Association Journal," 41 percent of rhematoid arthritis patients experienced a blue-gray discoloration of their skin after long-term minocycline use. Treatment for minocycline-induced hyperpigmentation is Alexandrite laser therapy.
Generally more noticeable when the patient is fair skinned, cyanosis is a condition where the skin and mucous membranes turn blue due to hypoxia. Hypoxia occurs when the levels of oxygen in the blood are inadequate for the needs of the whole body. "Nelson Textbook of Pediatrics" states that in hypoxemia, the skin will turn a dusky blue and the whites of the eyes will turn gray.
Conditions that cause hypoxia and cyanosis include dangerous heart defects such as tetralogy of Fallot, transposition of the great arteries, Ebstein's anomaly and ventricular arrhythmias, according to the Texas Heart Institute. Cyanosis manifests in lung problems such as chronic obstructive pulmonary disease, croup, epiglottitis and high-altitude pulmonary edema.
Chemicals that cause hypoxia and cyanosis include nitrates, nitrites, aniline dyes, ergotamine, phenazopyridine and dapsone.
"Fitzpatrick's Color Atlas & Synopsis of Clinical Dermatology" states that Mongolian spots are benign skin lesions that occur in early childhood to disappear with maturity. Mongolian spots appear as large blue-gray spots on the buttocks and lower backs of infants. These are caused by melanocytes, the cells responsible for skin pigmentation. Melanocytes become trapped in the dermal layer of the skin, producing the blue color. These are common in 99 percent of infants of Asian and Native American descent.
REFERENCES & RESOURCES
- "Canadian Medical Association Journal"; Hyperpigmentation Associated With Minocycline Therapy; Souyma Chatterjee, M.D.; January 2007
- "Cardiology Clinics"; A Comprehensive Approach to Management of Ventricular Arrhythmias; Fred Kusumoto, M.D.; August 2008
- "Fitzpatrick's Color Atlas & Synopsis of Clinical Dermatology" 5th ed.; Klaus Wolff, M.D., et al.; 2005
- "Nelson Textbook of Pediatrics" 18th ed.; Robert Kliegman, M.D., et al.; 2007
- Drugs.com: Minocycline
- Texas Heart Institute: Cyanosis